Rare Amnestic Syndrome Case Cluster Reported

Megan Brooks

February 10, 2017

Fourteen cases of sudden-onset amnesia with MRI evidence of acute, complete, and bilateral ischemia of the hippocampus and links to opioids and other drugs have been identified in Massachusetts.

The apparent temporospatial clustering, relatively young age at onset (19 to 52 years; mean age, 35 years), and extensive substance use associated with this "unique cluster" of patients "suggests broader surveillance is needed to determine whether this represents an emerging syndrome related to substance use or other causes, including introduction of a toxic substance," say the investigators.

The report was published in the Morbidity and Mortality Weekly Report (MMWR) on January 27.

"In producing the MMWR article, we hope to raise awareness of these cases. If people aren't alert for these cases they can be easily missed," Alfred DeMaria Jr, MD, from the Massachusetts Department of Public Health (MDPH) in Jamaica Plain, noted in an interview with Medscape Medical News.

Clear-Cut Memory Loss

In November 2015, a neurologist in the Boston area reported to MDPH four cases of an uncommon amnestic syndrome involving acute and complete ischemia of both hippocampi on MRI.

This prompted the Massachusetts Board of Registration in Medicine to send an email alert asking neurologists, neuroradiologists, and emergency physicians to report any similar cases, which led to the identification of 10 additional cases of the syndrome.

A case was defined as a patient evaluated in Massachusetts since January 1, 2012, with new-onset amnesia in the absence of evidence to support a readily apparent cause and changes consistent with acute and complete ischemia of both hippocampi on MRI at initial assessment.

"Apart from sporadic cases…this combination of clinical and imaging findings has been reported rarely," say the investigators.

A history of substance use disorder was documented in 13 of 14 patients. On initial evaluation, 13 patients underwent routine clinical toxicology screening; 8 tested positive for opioids, 2 for cocaine, and 2 for benzodiazepines. One of the 2 patients with negative toxicology results upon routine testing reported using heroin in the days preceding the event, and the other had a history of opioid use.

Nine patients were unconscious at the time they came to medical attention, 5 of whom needed endotracheal intubation. After regaining consciousness, all 9 were noted to be amnestic. Among the other 5 patients, family members or friends reported the emergence of severe memory loss.

"In these cases, there was a clear-cut loss of short-term memory," Dr DeMaria said.

In addition to memory loss, deficits of orientation, attention, and executive function were also noted. These deficits were reported to have improved over time, with resolution of memory loss in 1 patient at 5 months but persisting in 2 patients after more than 1 year, the investigators report.

Brain MRI was performed within 5 days of initial evaluation in 13 patients and at 8 days in 1 patient. In addition to bilateral hippocampal ischemia, 9 patients also had ischemic changes in 1 or more, often asymmetric extrahippocampal regions, primarily in the subcortical and posterior areas. Follow-up MRI in 1 patient at 5 weeks demonstrated complete resolution of the initial abnormalities; in 2 other patients, at 13 and 22 months after onset, MRI showed residual, bilateral hippocampal volume loss.

"This cluster of amnestic syndrome associated with bilateral complete hippocampal ischemia is unusual given the absence of a readily identifiable etiology, the temporospatial clustering, relatively young patient age, and extensive substance use among affected persons," write the investigators.

Greater Awareness Needed

They say MRI of the head, toxicology screening, and neurologic consultation should be considered in all adults aged 18 years and older with sudden-onset amnesia, particularly in patients with altered consciousness.

"Obviously, not everyone who comes to the emergency department intoxicated or with an overdose is going to get an MRI. That's not practical," he said. "But unless health providers are aware of this they aren't going to be able to identify cases as they occur. If it is something new and unusual, unless you look for it, the cause is going to continue to escape us."

The investigators also say advanced laboratory testing, including testing for synthetic opioids (eg, fentanyl) and their analogues, as well as extraneous substances not assessed in these reported cases, might further clarify an association with substance use.

Dr DeMaria said he doesn't think the cause is solely or directly related to the opioids "because if opioids caused this, we would have known about it for decades. I think what we are really worried is that people frequently take multiple drugs in addition to the opioids, or the opioids may be adulterated with a synthetic drug, for example, synthetic fentanyl, or some other drug that they might be exposed to," he explained.

"We only have retrospective data. We didn't have interviews with these patients, so we really need the emergency medicine community, neurology, and neuroradiology to be aware that this might be an emerging syndrome that might need greater attention to get at the root cause," Dr DeMaria said. "The more widely this observation gets reported and disseminated, the better the chances are people are going to be looking for this."

MMWR Morb Mortal Wkly Rep. Published online January 27, 2017. Full text

For more Medscape Neurology news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....